Arizona, 2016

Damaging Winds in Arizona, July 24, 2016

July 24, 2016 · NWS TWC · 2 events in 2 counties and zones

Thunderstorms moved northwest across southeast Arizona during the evening. Some produced severe wind gusts near the International Border, but no damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Thunderstorms moved northwest across southeast Arizona during the evening. Some produced severe wind gusts near the International Border, but no damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 24, 3:40 PM MST, 4 hours 42 minutes earlier.

Area forecast discussion, Jul 24, 3:40 PM MST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
340 PM MST SUN JUL 24 2016

.SYNOPSIS...Adequate moisture will provide scattered mainly
afternoon and evening thunderstorms into next weekend. Daytime
temperatures will generally trend a few degrees above normal.

&&

.DISCUSSION...Isolated to scattered showers and thunderstorms were
occurring mainly across the White Mountains, the Chiricahua
Mountains, and near the International border adjacent southeastern
Santa Cruz County and southwestern Cochise County at this time.
Otherwise, mostly clear skies prevailed across southeast Arizona.

Various mesoscale models suggest that the White Mountains as well as
locales south-to-southeast of Tucson will be favored for showers/
tstms this evening. Ample moisture in combination with MUCAPES
ranging from 1000-2000 J/kg will continue into this evening.
However, storm motions will be quite slow given the surface-3 km
mean wind flow. Have noted the rapidly cooling cloud tops southeast
of this forecast area across far eastern Sonora/western Chihuahua
Mexico. These showers and thunderstorms are developing ahead of an
approaching inverted trough, and the GFS moves this system nwwd into
northeastern Sonora around daybreak Monday.

Have maintained scattered showers and thunderstorms this evening
from Tucson ewd/swd, and isolated showers/tstms across western
sections. A slight chance of showers/tstms exists area-wide late
tonight into Monday morning. The 24/12Z GFS/ECMWF/CMC were similar
with depicting a quasi-stationary upper high centered over southern
Utah/northern Arizona Tuesday into next weekend. These solutions
depict some drying of significance Thur-Fri across northern/central
Arizona. However, there appears to be only very minor daily changes
in moisture content across southeast Arizona. Thus, the scenario of
scattered afternoon/evening showers/tstms, and a slight chance of
late night/early morning showers/tstms will suffice Tuesday through
next Sunday.

High temps during this forecast period will trend close to seasonal
normals, or a few degs above normal depending upon location.

&&

.AVIATION...VALID THRU 26/00Z.
Few-sct clouds at 8-12k ft msl with isolated to scattered SHRA/TSRA
mainly across the White Mtns NE of KSAD, and S-SE of KTUS. Brief
wind gusts to around 40 kts and MVFR conditions are possible with
the stronger TSRA. Otherwise, sfc wind generally NWLY at 8-12 kts
with slightly stronger speeds and gusts to around 25 kts through the
Gila Valley near KSAD into this evening. Mainly light and terrain
driven winds will occur overnight, becoming WLY/NWLY at around 10
kts late Monday morning. Isolated to scattered SHRA/TSRA will occur
again Monday afternoon. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Scattered mainly afternoon and evening showers and
thunderstorms will occur into next weekend. Outside of gusty
thunderstorm outflow winds, 20-foot winds will generally be terrain
driven and less than 15 mph. The exception will be the Gila River
Valley, where northwesterly winds around 20 mph with higher gusts
are possible during the afternoon hours through midweek.

&&

.TWC Watches/Warnings/Advisories...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

DISCUSSION...Francis
AVIATION/FIRE WEATHER...French

In the hours before

Special weather statement, Jul 24, 3:40 PM MST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
340 PM MST SUN JUL 24 2016

AZZ509-510-242330-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD-WHITE
MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW-
340 PM MST SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE COUNTY UNTIL 430
PM MST...

AT 337 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF MORENCI...MOVING SOUTH AT 5 TO 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. IN
ADDITION...MODERATE TO HEAVY RAIN WILL ALSO OCCUR WITH THIS STORM.
RAINFALL AMOUNTS OF THREE QUARTERS TO 1 INCH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CLIFTON AND MORENCI.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3328 10934 3322 10914 3296 10919 3305 10948
TIME...MOT...LOC 2237Z 018DEG 7KT 3319 10927

MOLLERE
Special weather statement, Jul 24, 5:14 PM MST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
514 PM MST SUN JUL 24 2016

AZZ509-510-250045-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD-WHITE
MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW-
514 PM MST SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAHAM AND WEST
CENTRAL GREENLEE COUNTIES UNTIL 545 PM MST...

AT 512 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF CLIFTON...OR 19 MILES NORTHEAST OF
SAFFORD...MOVING SOUTHWEST AT 5 TO 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. IN
ADDITION...EXPECT RAINFALL AMOUNTS OF AROUND A HALF TO THREE
QUARTERS OF AN INCH...WITH SMALL HAIL POSSIBLE.

THIS STORM WILL REMAIN OVER MAINLY REMOTE AREAS OF EAST CENTRAL
GRAHAM AND WEST CENTRAL GREENLEE COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3306 10937 3291 10926 3275 10946 3298 10963
TIME...MOT...LOC 0012Z 057DEG 7KT 3295 10939

MOLLERE
Special weather statement, Jul 24, 5:58 PM MST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
558 PM MST SUN JUL 24 2016

AZZ508-512-250145-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING
DOUGLAS/WILLCOX-CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL
MONUMENT-
558 PM MST SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCHISE COUNTY UNTIL
645 PM MST...

AT 558 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PORTAL AND RODEO. THIS STORM WAS NEARLY STATIONARY.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PARADISE AND PORTAL.

LAT...LON 3179 10923 3201 10929 3202 10906 3183 10906
TIME...MOT...LOC 0058Z 063DEG 3KT 3190 10911

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cochise

When
July 24, 8:22 PM MST
Where
Cochise County, 1.38 mi S of (Dug)bisbee Douglas
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
31.450, -109.600

Thunderstorm Wind, Santa Cruz

When
July 24, 10:50 PM MST
Where
Santa Cruz County, 3.15 mi S of Madera Canyon
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
31.675, -110.880

Hopkins RAWS reported a 59 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646179, 653202.